We presented a case of a 47 year old male presenting for hospital follow up. 2 months prior he was admitted with a left intraparenchymal hemorrhage with IVH extension. His hemorrhage was thought to be due to hypertension and he was discharged on 3 blood pressure medications. At the visit his wife expressed concern that his BP was still elevated despite compliance with his medications. He also complained of periodic abdominal pain, diaphoresis and nausea episodes that last about 10-15 minutes before terminating spontaneously. Due to drinking history as well as smoking and HTN an abdominal CT was ordered which revealed and adrenal incidentaloma of 2.5cm, work up for functionality was negative. His BP was eventually controlled by adding a diuretic and reduction of alcohol intake.
At morning report we discussed a case of a woman who presented with 1 month of progressively worsening headaches, chills and diaphoresis. She had a 150pack year smoking history and was found to have metastatic adenocarcinoma with brain mets. Interestingly, she was also found to have an adrenal nodule and was noted to have very labile BPs throughout her admission so plasma metanephrines were drawn.
For headaches, it is important to get a thorough history:
New headaches starting after the age of 50 should be worked up thoroughly, some experts recommend head imaging as part of this work up.
Patients who are immunocompromised (such as HIV, known malignancy) should have imaging as well to rule out infectious causes that will not present as rapidly as bacterial and viral meningitis.
Other danger signs warranting imaging to rule out a mass occupying lesion include: neurological symptoms (weakness, numbness, gait changes, seizures, papilledema), head trauma, IVDU/illicit drug use, toxic exposures, headaches awakening patient from sleep or worse with Valsalva or exertion.
The classic triad is composed of episodic headaches, tachycardia and diaphoresis (remember, patients will have pallor during an episode, not flushing). However the majority of patients will not present with this triad. Labile BPs in patients with other intermittent symptoms such as palpitations, pallor, diaphoresis should raise diagnostic suspicion.
When working up a possible pheochromocytoma it is important to note that TCA’s, cyclobenzaprine, decongestants, levodopa, buspirone, ethanol, prochloperazine can all interfere with the assays used in testing and should be discontinued 2 weeks prior to testing if possible.
If there is LOW suspicion of a pheo, you can start with 24h urinary metanephrines and catecholamines. If there is a HIGH suspicion of pheo, you should draw plasma fractionated metanephrines as well, but remember this test can have false positives/